ROUND ROCK, Texas — Round Rock ISD is warning families about the dangers of fentanyl.
Superintendent Dr. Hafedh Azaiez sent a letter to the community on Thursday where he said the drug is present in the schools and among the teenage population. He said the district is not aware of any fentanyl overdoses involving students.
He added that the district launched a fentanyl awareness campaign in secondary schools last week. The district is also planning to launch a web page with more information and resources and host information sessions about the drug.
Police and nurses at secondary schools within the district are equipped with Narcan, which can reverse the effects of an opioid overdose.
"We love your children and want to keep them safe from any danger they may face. Thank you for your partnership in protecting every student in Round Rock ISD. Let’s work together to keep this insidious threat from taking another life," Azaiez said in the letter.
The Drug Enforcement Administration (DEA) reported that as little as two milligrams of fentanyl can be lethal. The drug can be an ingredient used in counterfeit pills that are then sold on the street.
The department is now warning the public about the emerging trend of "rainbow fentanyl," which looks like candy and comes in a variety of bright colors, shapes and sizes. The DEA said it's an effort to market the drug to children and young adults.
The increased attention on fentanyl comes after Hays CISD reported that four students have died in recent months from suspected overdoses.
Austin ISD said it too is working on a plan to address the fentanyl crisis, with an awareness campaign set to begin soon. The district also noted that it is not currently aware of any overdose incidents within its schools regarding fentanyl. AISD police officers also have a supply of Narcan if needed.
PEOPLE ARE ALSO READING:
3 arrested, charged with murder in death of 16-year-old girl found dumped on side of road in Liberty County